• linkedin
  • Increase Font
  • Sharebar

    Newer chemotherapeutic agents bring concerns in patient care

    New York — The use of newer and more targeted chemotherapeutic agents can lead to atypical side effects affecting the skin, hair and nails of oncology patients, and these side effects can be different from those typically seen with longer-standing agents, says Beth N. McLellan, M.D., Ronald O. Perelman Department of Dermatology, New York University, New York.

    "Cutaneous manifestations from cancer treatments are common sequelae in oncology patients, and these adverse events can have a significant impact on the quality of life of patients," Dr. McLellan says. "Newer and evolving chemotherapeutic agents can sometimes prove to be more effective in a given patient, but along with a higher efficacy, physicians and their patients may be confronted with different challenges in terms of the cutaneous adverse events that the newer agents can cause," .

    Outside of melanoma, few U.S. dermatologists are treating cancer patients and their cutaneous adverse events (AEs) associated with chemotherapeutic agents, Dr. McLellan says. Supportive oncodermatology is a new subspecialty in dermatology that recently arose from the need for physicians to better address all of the skin-related side effects of cancer and cancer treatment.

    Outlining the agents

    The emergence of novel chemotherapeutic agents — epidermal growth factor receptor inhibitors (EGFRI) such as gefitinib (Iressa, AstraZeneca), erlotinib (Tarceva, Genentech/Astellas Oncology) and lapatinib (Tykerb, GlaxoSmithKline), and multikinase inhibitors such as sorafenib (Nexavar, Bayer and Onyx) and sunitinib (Sutent, Pfizer) — have resulted in interesting skin-related AEs, Dr. McLellan says. These AEs are somewhat different from the typical cutaneous AEs seen with other traditional chemotherapeutic approaches, yet they are relatively distinctive to each of the drugs.

    The EGFRI drugs typically can cause a papulopustular eruption on the body, and the appearance of the sometimes-severe rash has been linked to improved survival in those patients taking those agents, she explains. And altering the dose of the drug used or switching to another chemotherapeutic agent to minimize or even avoid the AEs may not always be the optimal management approach.

    "The associations of severe rash with an improved survival using certain drug classes made us rethink our treatment and management strategies in patients. We believe that it may be more advantageous for the patient not to change an effective dose of chemotherapeutic drug or switch to a softer drug in order to avoid the adverse events seen. Instead, we are now striving to more effectively address the AEs as they arise without changing the drug or its proven effective dose," Dr. McLellan says.

    In the same vein, the multikinase inhibitors can cause hand-foot skin reaction. Here, symptoms can range from a mild painless dermatitis to more severe skin changes such as peeling, blisters, bleeding, edema, and often-painful callous-like lesions on the palms and soles.

    Other AEs typically associated with chemotherapeutic agents can include onycholysis and changes in the patient's hair color and texture, Dr. McLellan says, as well as a host of opportunistic infections of bacterial, fungal and/or viral origins.

    An urgent need

    According to Dr. McLellan, chemotherapy patients have always had some degree of problems involving their skin, hair and nails. Because the newer agents appear to be resulting in improved survival, however, the AEs that they cause have created an urgent need for more effective and timely treatments of patients' symptoms.

    "I believe that as dermatologists become more familiar with these AEs and feel more comfortable treating them, referrals from oncologists will increase," Dr. McLellan says.

    One recent study looking at the quality of life in oncology patients undergoing chemotherapy showed that 67 percent of patients surveyed felt that the dermatologic toxicities were worse than they had expected. The study also found that 84 percent of patients surveyed were not referred to a dermatologist, and 54 percent said that they would have felt better if they had been referred to a dermatologist for their treatment (Gandhi M, Oishi K, Zubal, et al. Support Care Cancer. 2010;18(11):1461-8).

    Oncology patients could fare better if dermatologists were included in the management of patients from the beginning of their chemotherapeutic treatment, Dr. McLellan says, adding that dermatologists are not only better trained than other specialists in recognizing and treating cutaneous side effects early, but they can also direct preventative approaches more effectively to help avoid the occurrence of side effects in the first place.

    "Now more than ever, dermatologists should be regularly involved in a patient's cancer treatment, particularly because of the different adverse events seen in the skin, hair and nails of patients taking newer chemotherapeutic agents. I believe that the role of dermatologists will continue to expand as new agents continue to emerge," Dr. McLellan says.

    Disclosures: Dr. McLellan reports no relevant financial interests.

    Latest Tweets Follow